Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 337, NWS Jackson, MS

May 7, 2003Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 7, 2003, 3:39 PM CDT for Lauderdale County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 3:39 PM CDT (20:39 UTC)
Expired
May 7, 2003, 4:35 PM CDT
In force
56 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lauderdale County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:50 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS54 KJAN 072039
SVRJAN
MSC075-072135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 435 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 14 MILES NORTHWEST OF MERIDIAN...MOVING 
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLLINSVILLE AT 345 PM CDT
  BE NEAR OKATIBEE LAKE AT 350 PM CDT
  BE NEAR NELLIEBURG AT 355 PM CDT
  BE NEAR MERIDIAN AT 405 PM CDT
  BE NEAR MARION AT 410 PM CDT
  BE NEAR MERIDIAN STATION AT 415 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE INJURY AND DAMAGE PROPERTY. TAKE SHELTER IN A STURDY
BUILDING. AVOID WINDOWS.

LAT...LON 3232 8850 3239 8891 3257 8891 3255 8840

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 AM CDT, 12 hours 19 minutes earlier.

Area forecast discussion, May 7, 3:20 AM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT WED MAY 07 2003

THE DEVELOPING CONVECTIVE SYSTEM OVER THE ARKLATEX REGION LEAVES
LITTLE TO THE IMAGINATION FOR THE NEAR TERM FORECAST. HOW THIS
SYSTEM EVOLVES LATER THIS MORNING WILL DICTATE TODAYS WEATHER.
MEANWHILE...FORECAST IS RATHER CLEAR-CUT THURSDAY THROUGH SATURDAY
AS THE SUBTROPICAL RIDGE BUILDS OVER THE FORECAST AREA. THE RIDGE
GETS SUPPRESSED SUNDAY/MONDAY AS THE POWERFUL WESTERN US TROUGH
PULLS OUT...BRINGING A RETURN TO MORE ACTIVE WEATHER.

LATEST WATER VAPOR/IR SATELLITE IMAGERY LOOPS INDICATE MCS
DEVELOPING IN EXIT REGION OF SPEED MAX OVER TX...AND DEVELOPING EWD
ACROSS AR/NRN LA. A VERY MOIST/UNSTABLE AIRMASS CONTINUES TO EXIST
OVER THE LOWER MS VALLEY REGION AND SHOULD SUPPORT THIS SYSTEM
ACROSS THE FORECAST AREA TODAY. A BIG QUESTION CONCERNS SWD EXTENT
OF SYSTEM...WHICH HAS GENERALLY REMAINED N OF I-20. WINNFIELD
PROFILER INDICATES MODEST SOUTHERLY LOW LEVEL JET (35-40KT) TO WORK
WITH...AND CELL GENERATION ON SRN EDGE IS NOW BEGINNING TO SHIFT
FARTHER SOUTH. BASED ON THIS TREND...WILL FORECAST PRECIP CHANCES
FOR ENTIRE AREA...BUT EXPECT MORE WIDESPREAD CONVECTIVE PRECIP TO
OCCUR OVER NRN HALF OF AREA WHERE BETTER JET DYNAMICS/LESS MID LEVEL
RIDGE EXERTION WILL EXIST. WILL NEED TO REISSUE FFA FOR NRN MOST
ZONES TODAY AS IT APPEARS MORE HIGH PRECIP EFFICIENCY TSTMS ARE ON
THE WAY TO AN AREA THAT WAS HARD HIT A COUPLE OF DAYS AGO. WILL ALSO
MENTION SVR WORDING FOR NRN/CNTRL ZONES TODAY GIVEN CONTINUED STRONG
DEEP LAYER SHEAR ENVIRONMENT. IT APPEARS THAT THE SHORTWAVE ENERGY
RESPONSIBLE FOR TRIGGERING THIS THUNDERSTORM COMPLEX WILL BE LAST
FOR A WHILE TO AFFECT THE FORECAST AREA.

MID LEVEL HEIGHTS WILL RISE IN WAKE OF THIS SYSTEM UNDER INCREASING
INFLUENCE OF THE SUBTROPICAL RIDGE. SUMMER-LIKE HEAT SHOULD RESULT
WITH FIRST 90S OF THE SEASON ON THE WAY FOR MOST OF THE AREA
THURS/FRI/SAT AFTNS.

AS MENTIONED...LOOKS LIKE A RETURN TO AN ACTIVE WEATHER PATTERN WILL
TAKE PLACE EARLY NEXT WEEK...WITH THE LATEST MEDIUM RANGE MODEL
GUIDANCE PAINTING TSTM POTENTIAL THROUGH MID WEEK. CAVEAT IS THAT
STRONG SUBTROPICAL RIDGE WILL NOT BE FAR AWAY. AND WITH THAT IN MIND
WILL CONTINUE CURRENT TSTM CHANCES FOR SUN/MONDAY...BUT REFRAIN FROM
EXTENDING PRECIP CHANCES INTO MID WEEK.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY...MSZ018-019-025>033.

43
Hazardous weather outlook, May 7, 3:37 PM CDT, 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL
MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20. NON
SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 20 IN
NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

SURFACE BOUNDARIES IN PLACE FROM DAYTIME CONVECTION WILL COMBINE
WITH DEEP MOISTURE AND STRONG INSTABILITY TO PRODUCE STRONG TO
SEVERE THUNDERSTORMS. PRIMARY RISKS WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

FOR TOMORROW...ISOLATED STRONG NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE IN EXTREME SOUTHEAST ARKANSAS AND NORTHERN
MISSISSIPPI...GENERALLY ALONG AND NORTH OF HIGHWAY 82. AN UPPER
LEVEL JET WILL PROVIDE ADEQUATE LIFT AND COMBINE WITH CONTINUED
MOISTURE AND INSTABILITY TO PRODUCE THUNDERSTORMS. THE PRIMARY
RISKS WITH THESE STORMS WILL ALSO BE LARGE HAIL AND DAMAGING
WINDS.

...FLOODING...
AREAS IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND
NORTHERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE
20...WILL HAVE LOCALLY HEAVY RAINFALL WITH THE EVENING
THUNDERSTORMS. THIS COULD RESULT IN BRIEF PERIODS OF PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS.

...NON PRECIPITATION...
STRONG LOW IN THE PLAINS WILL CAUSE BREEZY CONDITIONS ACROSS THE
REGION WITH GUSTY WINDS OF 20 TO 25 MPH THROUGH TODAY. BOATERS ON
AREA LAKES ARE URGE TO USE CAUTION ON OPEN WATERS. HIGH PROFILE
VEHICLES SHOULD BE CAUTIOUS WHEN TRAVELING IN OPEN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY
AND MONDAY.

AN UPPER LEVEL TROUGH AND ITS ASSOCIATED SURFACE COLD FRONT WILL
MOVE THROUGH THE FORECAST AREA EARLY SUNDAY MORNING THROUGH
MONDAY. THIS SYSTEM WILL COMBINE WITH A VERY MOIST AND UNSTABLE
AIRMASS. STRONG JET DYNAMICS ALSO IN PLACE WILL RESULT IN THE
DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS THE AREA. THIS COLD
FRONT WILL STALL SOUTH OF THE REGION...AND THEN LIFT ON TUESDAY
AND WEDNESDAY AS A WARM FRONT. WITH MOISTURE AND INSTABILITY
QUICKLY RETURNING BEHIND THE COLD FRONT...STRONG THUNDERSTORMS
COULD DEVELOP AS THE WARM FRONT LIFTS THROUGH THE AREA.

THE EXACT LOCATION AND TIMING OF THESE STORMS IS DIFFICULT TO
DETERMINE AT THIS POINT. REMAIN ALERT TO LATER FORECASTS OF THIS
DEVELOPING SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...MAY BE REQUIRED
IN THE EAST THIS EVENING...BUT SHOULD NOT BE NEEDED TOMORROW.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 7, 1:10 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT WED MAY 7 2003

ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041-071900-
ASHLEY-BOLIVAR-CARROLL-CHICOT-EAST CARROLL-GRENADA-HUMPHREYS-
ISSAQUENA-LEFLORE-MOREHOUSE-RICHLAND-SHARKEY-SUNFLOWER-WASHINGTON-
WEST CARROLL-
104 PM CDT WED MAY 7 2003

TORNADO WATCH 285 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
AND PARISHES:

IN NORTH MISSISSIPPI
  BOLIVAR     SUNFLOWER     GRENADA     LEFLORE
  CARROLL     WASHINGTON

IN CENTRAL MISSISSIPPI
  HUMPHREYS   SHARKEY       ISSAQUENA

IN NORTHEAST LOUISIANA
  RICHLAND    MOREHOUSE     WEST CARROLL   EAST CARROLL

THUNDERSTORMS HAVE MOVED EAST OF THESE AREAS AND THE RISK FOR
SEVERE WEATHER THROUGH 4 PM HAS ENDED FOR THE TIME BEING.

LAZ016-023-025-MSZ028>033-036>039-042>059-071900-
ATTALA-CHOCTAW-CLAIBORNE-CLARKE-CLAY-COPIAH-FRANKLIN LA-HINDS-HOLMES-
JASPER-JEFFERSON-KEMPER-LAUDERDALE-LEAKE-LOWNDES-MADISON LA-
MADISON MS-MONTGOMERY-NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-RANKIN-SCOTT-
SIMPSON-SMITH-TENSAS-WARREN-WEBSTER-WINSTON-YAZOO-
104 PM CDT WED MAY 7 2003

TORNADO WATCH 285 CONTINUES UNTIL 4 PM FOR THE FOLLOWING COUNTIES
AND PARISHES:

ATTALA        CHOCTAW   CLAIBORNE   CLARKE     CLAY        COPIAH
FRANKLIN LA   HINDS     HOLMES      JASPER     JEFFERSON   KEMPER
LAUDERDALE    LEAKE     LOWNDES     MADISON LA MADISON MS
MONTGOMERY    NESHOBA   NEWTON      NOXUBEE    OKTIBBEHA   RANKIN
SCOTT         SIMPSON   SMITH       TENSAS     WARREN      WEBSTER
WINSTON       YAZOO
Local storm report, May 7, 2:00 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    RAYVILLE                  LA   WIND DAMAGE
05/07/03   RICHLAND                       POWERLINES DOWN...
                                          REPORTED BY SO

1020 AM    5 NE ANGUILLA             MS   WIND DAMAGE
05/07/03   SHARKEY                        TREES DOWN ON A
                                          HOUSE...REPORTED BY
                                          SO
Local storm report, May 7, 3:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    HICKORY                   MS   FUNNEL CLOUD
05/07/03   NEWTON                         REPORTED BY NEWTON COUNTY
                                          EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 PM CDTSevere Thunderstorm WarningJANWarren28 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo45 min
May 6, 7:24 PM CDTTornado WarningJANMadison46 min
May 6, 7:31 PM CDTSevere Thunderstorm WarningJANWarren44 min
May 6, 7:59 PM CDTSevere Thunderstorm WarningJANYazoo46 min
May 6, 8:02 PM CDTSevere Thunderstorm WarningJANHinds58 min
May 6, 8:07 PM CDTTornado WarningJANMadison58 min
May 6, 8:19 PM CDTSevere Thunderstorm WarningJANHolmes61 min
May 6, 8:42 PM CDTSevere Thunderstorm WarningJANRankin28 min
May 6, 8:44 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore46 min
May 6, 8:59 PM CDTTornado WarningJANCarroll, Leflore46 min
May 6, 9:14 PM CDTSevere Thunderstorm WarningJANGrenada31 min
May 7, 5:59 AM CDTSevere Thunderstorm WarningJANBolivar31 min
May 7, 6:10 AM CDTFlash Flood WarningJANBolivar3 hr
May 7, 6:30 AM CDTTornado WarningJANBolivar, Sunflower45 min
May 7, 6:31 AM CDTTornado WarningJAN44 min
May 7, 7:04 AM CDTFlash Flood WarningJANSunflower2 hr
May 7, 7:58 AM CDTSevere Thunderstorm WarningJANGrenada47 min
May 7, 8:17 AM CDTTornado WarningJANIssaquena, Warren43 min
May 7, 8:48 AM CDTFlash Flood WarningJANGrenada2 hr
May 7, 9:39 AM CDTSevere Thunderstorm WarningJANClay61 min
May 7, 9:52 AM CDTTornado WarningJANIssaquena, Sharkey58 min
May 7, 10:02 AM CDTTornado WarningJANClay38 min
May 7, 10:20 AM CDTTornado WarningJANHumphreys60 min
May 7, 10:24 AM CDTSevere Thunderstorm WarningJANLowndes46 min
May 7, 10:48 AM CDTSevere Thunderstorm WarningJANIssaquena32 min
May 7, 11:33 AM CDTTornado WarningJANIssaquena27 min
May 7, 11:48 AM CDTTornado WarningJANSharkey32 min
May 7, 12:11 PM CDTSevere Thunderstorm WarningJANYazoo59 min
May 7, 2:23 PM CDTSevere Thunderstorm WarningJANNeshoba57 min
May 7, 2:28 PM CDTSevere Thunderstorm WarningJANScott47 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningJANNewton61 min
May 7, 3:06 PM CDTTornado WarningJANNewton, Scott44 min
May 7, 3:49 PM CDTTornado WarningJANLauderdale61 min
May 7, 3:54 PM CDTSevere Thunderstorm WarningJANNewton21 min
May 7, 4:05 PM CDTFlash Flood WarningJANLauderdale90 min
May 7, 4:48 PM CDTTornado WarningJANLauderdale22 min
May 7, 5:11 PM CDTSevere Thunderstorm WarningJANLauderdale29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.